A 12th Century Report of an Adverse Effect of Henna in Iranian Traditional Medicine: Topical Use May Cause Hyperbilirubinemia

Document Type: Case reports or series

Authors

1 Department of Traditional Medicine, School of Persian Medicine, Tehran University of Medical Sciences, Tehran, Iran

2 Department of physical medicine & rehabilitation, School of Medicine, Tehran University of Medical Sciences, Tehran, Iran

Abstract

Henna or Lawsonia inermis L. is a plant used for medicinal and cosmetic purposes worldwide. Lawsone is an important chemical ingredient of henna leaves with an oxidizing effect that can cause acute haemolysis in vulnerable individuals including G6PD deficient patients. One of the symptoms of haemolysis is red discoloration of urine. It is thought that this effect of henna has been discovered by modern medicine but there are earlier reports in history of medicine. In fact, investigating traditional medicine books shows that urine color change due to topical use of henna has been mentioned by Aghili Khorasani who is a famous scholar of Iranian Traditional Medicine in the 12th century.
In parts of world where unexplained cases of hyperbilirubinemia and G6PD deficiency are more frequent, cutaneous application of henna has the potential to initiate oxidative haemolysis, which may present as red discoloration of urine. Since henna is widely used in different joyful events and also as a home remedy for minor problems, this effect should be considered..

Graphical Abstract

A 12th Century Report of an Adverse Effect of Henna in Iranian Traditional Medicine: Topical Use May Cause Hyperbilirubinemia

Keywords


1. Rechinger APaKH. Lythraceae. Graz1968.
2. Ghahraman A. Iranian chormophytes (Systematic botany): Tehran: Tehran University Press; 2007.
3. Semwal RB, Semwal DK, Combrinck S, Cartwright-Jones C, Viljoen A. Lawsonia inermis L.(henna): ethnobotanical, phytochemical and pharmacological aspects. Journal of Ethnopharmacology. 2014;155(1):80-103.
4. Cartwright-Jones C. Developing guidelines on henna: a geographical approach: Kent State University; 2006.
5. Cappellini MD, Fiorelli G. Glucose-6-phosphate dehydrogenase deficiency. The lancet. 2008;371(9606):64-74.
6. Lippi G, Mattiuzzi C. Updated Worldwide Epidemiology of Inherited Erythrocyte Disorders. Acta haematologica. 2019:1-7.
7. Zinkham WH, Oski FA. Henna: a potential cause of oxidative hemolysis and neonatal hyperbilirubinemia. Pediatrics. 1996;97(5):707-9.
8. Brayfield A. Martindale: the complete drug reference: Pharmaceutical Press; 2017.
9. Modabberi M. Aghili Alavi Khorasani And Makhzan Al-Adviyeh. Journal Of The Faculty Of Letters And Humanities (Kerman). 2002;7(8-9):6.
10. Naghizadeh A, Hamzeheian D, Aldahdooh J, Akbari S, Mohammadi F, Otoufat T, et al. UNaProd: A Universal Natural Product Database for Materia Medica of Iranian Traditional Medicine. 2019.
11. McMillan DC, Sarvate SD, Oatis Jr JE, Jollow DJ. Role of oxidant stress in lawsone-induced hemolytic anemia. Toxicological Sciences. 2004;82(2):647-55.
12. Kolouri S, Daneshfard B, Jaladat A-M, Tafazoli V. Green urine in traditional Persian medicine: differential diagnosis and clinical relevance. Journal of evidence-based complementary & alternative medicine. 2017;22(2):232-6.
13. S.V. Lelevich VVV, T.N. Grynevich. Clinical Laboratory Diagnostics Study guide for the Medical Faculty for International Students2013.
14. Hashim MS, Hamza Y, Yahia B, Khogali F, Sulieman G. Poisoning from henna dye and para-phenylenediamine mixtures in children in Khartoum. Annals of tropical paediatrics. 1992;12(1):3-6.
15. Sik G, Çitak A. Fatal paraphenylenediamine poisoning due to black henna. The Turkish journal of pediatrics. 2016;58(3):301.
16. Kandil HH, Al-Ghanem MM, Sarwat MA, Al-Thallab FS. Henna (Lawsonia inermis Linn.) inducing haemolysis among G6PD-deficient newborns. A new clinical observation. Annals of tropical paediatrics. 1996;16(4):287-91.
17. Katar S, Devecioglu C, Özbek M, Ecer S. Henna causes life‐threatening hyperbilirubinaemia in glucose‐6‐phosphate dehydrogenase deficiency. Clinical and Experimental Dermatology: Continuing professional development (CPD). 2007;32(2):235-6.
18. Raupp P, Hassan JA, Varughese M, Kristiansson B. Henna causes life threatening haemolysis in glucose-6-phosphate dehydrogenase deficiency. Archives of disease in childhood. 2001;85(5):411-2.
19. Devecioğlu C, Katar S, Doğru O, Taş M. Henna-induced hemolytic anemia and acute renal failure. The Turkish journal of pediatrics. 2001;43(1):65-6.
20. Ramiar A, Kalantari N. HENNA: a cause of hemolysis in G6PD-deficient patient. Iranian Journal of Pediatrics. 2005;15(4):385-8.
21. Seyedzadeh A, Hemmati M, Gheiny S. Henna-induced severe hemolysis: In glucose 6-phosphate dehydrogenase deficiency. Pakistan Journal of Medical Sciences. 2007;23(1):119.
22. Kheir A, Gaber I, Gafer S, Ahmed W. Life-threatening haemolysis induced by henna in a Sudanese child with glucose-6-phosphate dehydrogenase deficiency. EMHJ. 2017;23(1).
23. Alhazmi A, Hamedhi F, Alaksham H, Mubaraki M, Hattan M. Henna-Induced Haemolysis in an Un-diagnosed G6PD Deficient Arabian Baby-Case Report. J Clin Med Genomics. 2018;6(154):2.
24. Kök A, Ertekin M, Ertekin V, Avci B. Henna (Lawsonia inermis Linn.) induced haemolytic anaemia in siblings. International journal of clinical practice. 2004;58(5):530-2.
25. Soker M, Devecioglu C, Haspolat K, Dikicl B, Dogru O. Henna induced acute hemolysis in a G6PD-deficient patient: a case report. International Pediatrics. 2000;15(2):114-6.